Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 1, NWS North Platte, NE

January 27, 20255 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Jan 27, 2025, 2:05 AM CST for 5 counties in Nebraska. It took effect at Jan 27, 2025, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2025, 2:05 AM CST (08:05 UTC)
In effect from
Jan 27, 2025, 12:00 PM CST
Expired
Jan 27, 2025, 6:00 PM CST
In force
6 hr
Issued by
NWS North Platte, NE

Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KLBF 270805
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
205 AM CST Mon Jan 27 2025

NEZ209-271615-
/O.NEW.KLBF.FW.W.0001.250127T1800Z-250128T0000Z/
Loup Rivers Basin-
205 AM CST Mon Jan 27 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and gusty winds, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...Noon to 6 PM CST this evening. 

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the low 50s.

* LIGHTNING...Not expected. 

* IMPACTS...Any fire start will likely spread rapidly and become
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
300 
WWUS83 KLBF 272356
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
556 PM CST Mon Jan 27 2025

NEZ209-280100-
/O.EXP.KLBF.FW.W.0001.000000T0000Z-250128T0000Z/
Loup Rivers Basin-
556 PM CST Mon Jan 27 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR CENTRAL NEBRASKA...

Winds have decreased and cooler temperatures this evening will
allow the Red Flag Warning to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Jan 26, 10:22 PM CST, 3 hours 43 minutes earlier. Its key messages:

  • Elevated to near critical fire weather conditions are possible Monday, especially for areas along and east of Highway 83.
  • Above average temperatures are expected throughout the work week, with a mostly dry forecast.
  • By late week, a storm system is expected to develop across the Plains, bringing our next chance of precipitation. Uncertainty remains high in the track and impacts from this system.
Area forecast discussion, Jan 26, 10:22 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1022 PM CST Sun Jan 26 2025

.KEY MESSAGES...

- Elevated to near critical fire weather conditions are possible
  Monday, especially for areas along and east of Highway 83.

- Above average temperatures are expected throughout the work
  week, with a mostly dry forecast.

- By late week, a storm system is expected to develop across the
  Plains, bringing our next chance of precipitation. Uncertainty
  remains high in the track and impacts from this system.

&&

.SYNOPSIS...
Issued at 222 PM CST Sun Jan 26 2025

Upper level analysis this morning and water vapor satellite imagery
reveals mostly zonal flow across the Central and Southern Plains to
the southern Great Lakes region and southeastern United States. A
northern jet stream brings mostly northerly flow across portions of
the Pacific Northwest and Northern Plains, developing slight ridging
over western British Columbia. To the south, an upper level low is
deepening over west central California. At the surface, high
pressure is the main feature over the Central and Northern
Plains.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 222 PM CST Sun Jan 26 2025

Skies will continue to gradually clear to the south tonight, with
mostly clear skies expected by this evening. Winds will remain
fairly steady out of the west around 10 miles per hour. The westerly
winds will usher in the drier air across Wyoming, helping drop
our dew points overnight and into tomorrow.

By tomorrow morning, the ridging over the Pacific Northwest begins
to expand over the Northern Plains, bringing northerly flow aloft
over north central Nebraska. From there, upper level ridging will
continue to establish itself across the region, heralding the return
of above average temperatures. Under this set up and mostly clear
skies, temperatures should reach into the 50s across most of
southwest and north central Nebraska tomorrow afternoon, with mid to
upper 40s across the Panhandle. With the warmer temperatures and
lower dewpoints advecting in from the west, afternoon relative
humidity values drop to the 15 to 20 percent range across portions
of southwest and north central Nebraska, mainly along and east of
Highway 83.

Forecast soundings indicate fairly strong mixing between the surface
and 850 mb layer, but suggest a stubborn inversion between 850 and
800 mb. High resolution guidance has a bit of disagreement in the
exact placement and intensity of 850 winds over 30 knots, as well as
timing of the winds exiting north central Nebraska. Higher
confidence exists in wind gusts in excess of 25 miles per hour for
portions of north central Nebraska (around 80%), which may only
reach critical relative humidity values for a few hours. Confidence
is slightly lower for wind gusts in excess of 25 miles per hour
further south (around or under 50%), where the more critical values
will be more likely (with critical RH values around 80%). Combining
this with the higher temperatures and relative lack of wetting
precipitation, elevated to near critical fire weather conditions
could be observed across portions of southwest and north central
Nebraska tomorrow afternoon. This will mainly be for areas along and
east of Highway 83. For now, will forego any fire weather headlines,
as confidence is not exceptionally high in critical conditions
persisting for 3 hours. Further complicating the forecast, a shot of
Pacific moisture is expected to arrive at some point tomorrow
afternoon or evening. The timing of this moisture will be critical,
as it will usher in climbing humidity values that may further limit
the duration of critical fire weather conditions.

With the arrival of the Pacific moisture, dewpoints begin to climb
across the region. Skies remain mostly clear and winds gradually
calm after sunset. Normally, this would set up strong radiational
cooling, but the higher dewpoints should prevent overnight lows from
dropping too drastically. Overnight lows are expected to range from
the mid teens to mid 20s across the region Monday night into Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 222 PM CST Sun Jan 26 2025

The pattern remains mostly unchanged Tuesday through late week. The
upper level low remains cut off across the Desert Southwest, with an
upper level ridge over most of the the western United States into
the Midwest. Highs across the region generally stay in the upper 40s
to lower 50s, with some potential for highs to climb into the mid
50s by Thursday.

The main challenge in the long term forecast remains the late week
system, courtesy of the upper level low across the Desert Southwest.
There is still a fair amount of uncertainty in the track of the
upper level system, with some fairly noticeable differences from
yesterday. Cluster analysis now suggests the more likely solution
(around 70%) is the upper low centering over the Oklahoma and Texas
panhandles on Friday (which was the less likely 20% solution
yesterday). Interestingly, the GEFS spaghetti plots are in a much
better agreement, setting the trough up over west Texas, with only a
few slightly more progressive members. The deterministic GFS lines
up well with the GEFS solution, which slows the speed of the cut off
low as it tracks across the southwest. This solution is suggesting a
fairly strong jet streak developing on the east side of the low,
over western Kansas. This solution develops a surface low over
northwest Kansas, bringing mostly rain, even suggesting a possible
convective element, across western and north central Nebraska late
week. However, the recent guidance from the European and Canadian
models are far more progressive and have the low tracking across
Texas much faster. These solutions basically put the jet streak over
Missouri, leaving western and north central Nebraska quite dry.

Even with the fairly high uncertainty, the latest NBM guidance seems
to lean more heavily on the GFS solution. This brings a slight
chance of precipitation across southwest Nebraska as early as
Thursday afternoon, and becomes slightly more expansive to the north
on Friday, though PoPs generally remain below 30% across the region.
Regardless, the uncertainty remains high in the exact track, timing,
and potential impacts from this system. Confidence should begin to
increase later this week as the models gain a better handle of how
this system comes ashore and develops over the southwest. All this
to say, there is still potential for changes in the long term
forecast, but this system certainly merits watching.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1022 PM CST Sun Jan 26 2025

VFR conditions will persist the next 24 hours at the KLBF and
KVTN terminals. Mainly SKC overnight into Monday morning,
followed by FEW250 into the afternoon and evening. Westerly
winds will increase by 16Z and persist through the afternoon,
with gusts to 20KT at KLBF and 26KT at KVTN. Winds will diminish
to light northwest after 00Z/28th.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Roberg
Hazardous weather outlook, Jan 26, 2:46 PM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
246 PM CST Sun Jan 26 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-271200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
246 PM CST Sun Jan 26 2025 /146 PM MST Sun Jan 26 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to near critical fire weather conditions are expected
Monday afternoon primarily along and east of Highway 83 and south of
Hwy 20.

Beyond Monday, the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.